Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 230, NWS Sioux Falls, SD

July 28, 2008Aurora County, Charles Mix County, Douglas County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2008, 8:45 PM CDT for Aurora County, Charles Mix County, Douglas County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2008, 8:45 PM CDT (01:45 UTC)
Expired
Jul 28, 2008, 9:30 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Aurora County, SD, Charles Mix County, SD, Douglas County, SD

The radar

The Sioux Falls radar (KFSD), 163 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:05 PM CDTTSTM WND GST 6013 W Corsica, SDGUSTS UP TO 60 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4093 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
4.8
Supercell composite
26.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 290145
SVRFSD
SDC003-023-043-290230-
/O.NEW.KFSD.SV.W.0230.080729T0145Z-080729T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA
  NORTHWESTERN DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 930 PM CDT

* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
  MILES NORTHEAST OF PLATTE...OR 24 MILES NORTHWEST OF LAKE ANDES...
  MOVING NORTHEAST AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARRISON AROUND 850 PM CDT...
  STICKNEY...WHITE LAKE AROUND 915 PM CDT...
  PLANKINTON AROUND 925 PM CDT...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4351 9888 4351 9880 4366 9880 4380 9877
      4381 9861 4365 9833 4327 9863 4337 9906
TIME...MOT...LOC 0145Z 216DEG 27KT 4349 9874

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 290204
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
904 PM CDT MON JUL 28 2008

SDC003-023-043-290230-
/O.CON.KFSD.SV.W.0230.000000T0000Z-080729T0230Z/
AURORA SD-CHARLES MIX SD-DOUGLAS SD-
903 PM CDT MON JUL 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT 
FOR NORTHWESTERN DOUGLAS...NORTHEASTERN CHARLES MIX AND AURORA 
COUNTIES...

AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES NORTHWEST OF
HARRISON...OR 27 MILES NORTH OF LAKE ANDES...MOVING NORTHEAST AT 32
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   STICKNEY...WHITE LAKE AROUND 920 PM CDT...
   PLANKINTON AROUND 930 PM CDT...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4351 9888 4351 9880 4366 9880 4380 9877
      4381 9861 4365 9833 4327 9863 4337 9906
TIME...MOT...LOC 0203Z 214DEG 28KT 4355 9866

$$

CHAPMAN
000 
WWUS53 KFSD 290230
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT MON JUL 28 2008

SDC003-023-043-290235-
/O.EXP.KFSD.SV.W.0230.000000T0000Z-080729T0230Z/
AURORA SD-CHARLES MIX SD-DOUGLAS SD-
929 PM CDT MON JUL 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DOUGLAS...NORTH
CENTRAL CHARLES MIX AND SOUTHERN AURORA COUNTIES WILL EXPIRE AT 930
PM CDT...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4351 9888 4351 9880 4366 9880 4380 9877
      4381 9861 4365 9833 4327 9863 4337 9906
TIME...MOT...LOC 0225Z 214DEG 28KT 4369 9853

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:07 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Jul 28, 3:07 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
307 PM CDT MON JUL 28 2008

.DISCUSSION...
CHANCES FOR THE DEVELOPMENT OF SFC BASED CONVECTION ON THE LOW SIDE
THIS AFTERNOON/EVENING. ABR 18Z SOUNDING...AND ACARS SOUNDINGS
INDICATING SFC TEMPS AT LEAST INTO THE MID 90S AND DEW POINTS IN THE
LOWER 70S TO BREAK CAP. STRATUS HAS REALLY HELD SFC TEMPS DOWN
THROUGH EARLY AFTERNOON AND NOT LIKELY THERE WILL BE ENOUGH
ADDITIONAL DAYTIME HEATING TO BREAK THE CAP. STILL...THERE IS SOME
ELEVATED INSTABILITY...SO CAN NOT RULE OUT ELEVATED CONVECTION WHICH
IS OVER CNTRL SD EVENTUALLY ROOTING INTO THE BNDRY LAYER.
ALSO...COULD SEE STORMS POP IN SW SD NEAR A DRYLINE. OTHERWISE WILL
HAVE TO WATCH THE POSSIBILITY OF STORMS DROPPING SE OUT OF NE ND
LATE TONIGHT.

SHOULD STORMS DEVELOP...THERE IT IS LIKELY SOME WILL BE SEVERE. CAPE
VALUES VERY HIGH IN THE 4000-5000 J/KG...SUPPORTIVE OF VIGOROUS
UPDRAFTS...ALTHOUGH SHEAR IS LESS THAN IMPRESSIVE. BEST CUMULATIVE
SHEAR WILL BE ALONG THE NRN PERIPHERY OF THE CWA...WHICH IS WHERE
THE HIGHEST POTENTIAL FOR STRONG STRAIGHT LINE WINDS WILL
EXIST...ALTHOUGH 0-6 KM THETAE DIFFERENCE OF 40 INDICATES SEVERE
DOWNBURST WINDS ARE POSSIBLE WITH ANY STORMS THIS EVENING. LARGE
HAIL WILL ALSO BE POSSIBLE WITH STRONGER STORMS. NOT A CLASSIC SETUP
FOR FLOODING WITH TONIGHTS STORMS...BUT VERY JUICY BNDRY LAYER
PRODUCING PWS AROUND 2 INCHES...SO SOME FLASH FLOODING IS A
POSSIBILITY.

TUESDAY SHOULD SEE ANY OVERNIGHT ACTIVITY EXIT PRETTY QUICKLY IN THE
MORNING. AS STATED BEFORE...STRONG MID LEVEL CAP FROM ABOUT
750-800MB MAY KEEPING ACTIVITY TO THE NORTH AND EAST OF THE CWA
ANYWAY...SO WILL JUST HAVE SOME 20 POPS IN. AS UPPER LEVEL SUPPORT
EXITS WEAK RIDGING WILL MOVE IN AND SHOULD SUPPRESS ANY ACTIVITY
DURING THE DAY. THE ONLY EXCEPTION WILL BE THE FAR SOUTHERN CWA
WHERE A WEAK BOUNDARY AND VERY WEAK UPPER LEVEL SUPPORT COULD SPAWN
A FEW THUNDERSTORMS. HIGHS ON TUESDAY GENERALLY FROM THE MID 80S TO
LOWER 90S.

TUESDAY NIGHT INTO WEDNESDAY SHOULD PROVE TO BE GENERALLY QUIET WITH
A LITTLE INSTABILITY INTO CENTRAL SD. WILL MAINTAIN A LOW POP WEST
OF THE JAMES VALLEY FR THIS...OTHERWISE DRY. AS
EXPECTED...FORECASTING LOWS IN THE 60S AND HIGHS FROM THE MID 80S TO
LOWER 90S. WE COULD SNEAK IN SOME WARMER READINGS IN CENTRAL SD IF
WE REMAIN MOSTLY SUNNY ALL DAY.

MORE UPPER LEVEL SUPPORT MOVES ONTO THE PLAINS WEDNESDAY NIGHT AND
HIS SHOULD BE OUR NEXT BEST CHANCE FOR THUNDERSTORMS. PLENTY OF
INSTABILITY WITH MARGINAL SHEAR.

THURSDAY INTO THURSDAY NIGHT A TOUGH CALL AS LOCATION OF ANY
BOUNDARIES DIFFICULT TO FORECAST. SHOULD BE SOME UPPER LEVEL SUPPORT
SO WILL KEEP A CHANCE IN FOR MAINLY AFTERNOON AND OVERNIGHT
THUNDERSTORMS. MAYBE A LITTLE WARMER ON THURSDAY WITH HIGHS MAINLY
IN THE 90S.

IN THE LATTER PERIODS(FRI-MON)...LOOKS LIKE THE AREA WILL BE ON THE
NORTHERN FRINGES OF AN UPPER LEVEL RIDGE...SO MAINLY DRY BUT CANNOT
RULE OUT SOME OVERNIGHT CONVECTION OVER MAINLY NORTHERN PARTS OF THE
CWA. MODELS HAVE BEEN FLOPPING AROUND ON THIS PATTERN AND THE
STRENGTH OF THE UPPER LEVEL RIDGE...SO FOR NOW WILL ONLY INCLUDE
POPS IN THE NORTH SATURDAY NIGHT INTO SUNDAY WHERE THE BEST
POTENTIAL APPEARS TO BE. AND AGAIN...WITH NO DEFINITIVE SOLUTIONS
WILL STICK SOMEWHAT CLOSE TO GUIDANCE BUT GO JUST A LITTLE ABOVE
WITH POTENTIAL FOR RELATIVELY STRONG UPPER LEVEL RIDGING.

&&

.AVIATION...
MVFR CEILING WILL PERSIST INTO THE EVENING OVER SW MN AND SE
SD...WHILE STRATUS WILL BREAK UP INTO THE JAMES VALLEY AND POINTS
WWRD. THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING AND THROUGH
THE OVERNIGHT HOURS...AS A COLD FRONT PUSHES INTO THE AREA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

LIEBEL/08
Hazardous weather outlook, Jul 28, 10:40 AM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT MON JUL 28 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1040 AM CDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE POSSIBLE BY EARLY THIS EVENING IN SOUTH CENTRAL
SOUTH DAKOTA. SHOULD STORMS DEVELOP...THEY WILL EXPAND IN
COVERAGE AND MOVE EAST THROUGH THE NIGHT...REACHING NORTHWEST
IOWA AND SOUTHWEST MINNESOTA AFTER MIDNIGHT. THIS EVENING...THESE
STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO HALF DOLLARS AND
WIND GUSTS TO 70 MPH. AS THE STORMS MOVE INTO SOUTHWEST MINNESOTA
AND NORTHWEST IOWA...THEY WILL BE CAPABLE OF PRODUCING PENNY SIZE
HAIL. IN NORTHWEST IOWA...THERE WILL ALSO BE A THREAT OF WIND
GUSTS TO 60 MPH AFTER MIDNIGHT.

FLOODING...
LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME THUNDERSTORMS TONIGHT.
THESE STORMS MAY PRODUCE RAINFALL IN EXCESS OF 2 INCHES PER HOUR.
THIS WILL BRING A CHANCE OF FLASH FLOODING...ESPECIALLY IN AREAS
WITH POOR DRAINAGE AND IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS IN THE MISSOURI VALLEY
AND INTO NORTHWEST IOWA ON TUESDAY AFTERNOON. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE UP TO ONE HALF INCH
HAIL.

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY EVENING AND NIGHT.
A FEW STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

In the hours before

Local storm report, Jul 28, 7:46 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             5 S HERRICK             43.04N 99.19W
07/28/2008  E1.00 INCH       GREGORY            SD   PUBLIC

&&

KE
Local storm report, Jul 28, 8:17 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
817 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     2 SW BONESTEEL          43.06N 98.97W
07/28/2008  E60 MPH          GREGORY            SD   PUBLIC

            UP TO 60 MPH WINDS

&&

KE
Local storm report, Jul 28, 8:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             2 N PLATTE              43.42N 98.84W
07/28/2008  E1.00 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            ON HIGHWAY 45

&&

KE

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:26 PM CDTSevere Thunderstorm WarningFSDGregory49 min
Jul 28, 7:55 PM CDTTornado WarningFSDGregory50 min
Jul 28, 8:09 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory66 min
Jul 28, 8:24 PM CDTTornado WarningFSDBrule, Charles Mix34 min
Jul 28, 9:14 PM CDTSevere Thunderstorm WarningFSDBrule33 min
Jul 28, 9:22 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld, Sanborn38 min
Jul 28, 9:44 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld46 min
Jul 28, 9:47 PM CDTSevere Thunderstorm WarningFSDBeadle43 min
Jul 28, 10:15 PM CDTSevere Thunderstorm WarningFSDBeadle30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.